Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 47, NWS JSJ

September 24, 2009

NWS JSJ issued this flash flood warning at Sep 24, 2009, 4:06 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2009, 4:06 PM CDT (21:06 UTC)
Expired
Sep 24, 2009, 7:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 108 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 242106
FFWSJU
PRC023-067-093-097-121-125-250000-
/O.NEW.TJSJ.FF.W.0047.090924T2106Z-090925T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
506 PM AST THU SEP 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     HORMIGUEROS
     MARICAO
     SABANA GRANDE
     SAN GERMAN
     CABO ROJO
     MAYAGUEZ

* UNTIL 800 PM AST

* AT 502 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO ROSARIO 
NEAR HORMIGUEROS WAS RAPIDLY APPROACHING FLOOD STAGE...AND EXPECTED 
TO EXCEED FLOOD STAGE BEFORE 530 PM AST. EXPECT RAPID RISES IN THE 
RIO ROSARIO AND RIO GUANAJIBO...RESULTING IN FLASH FLOODING...AS 
THIS WATER WORKS ITS WAY TO THE OCEAN THROUGH THE EVENING HOURS. IN 
ADDITION...MUDSLIDES WILL BE POSSIBLE DUE TO ALREADY VERY SATURATED 
SOILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1816 6718 1819 6711 1818 6698 1813 6697
      1813 6718

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 242357
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
757 PM AST THU SEP 24 2009

PRC023-067-093-097-121-125-250003-
/O.EXP.TJSJ.FF.W.0047.000000T0000Z-090925T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORMIGUEROS PR-MARICAO PR-SABANA GRANDE PR-SAN GERMAN PR-CABO ROJO 
PR-MAYAGUEZ PR-
757 PM AST THU SEP 24 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM AST FOR MAYAGUEZ...
CABO ROJO...SAN GERMAN...SABANA GRANDE...MARICAO AND HORMIGUEROS
MUNICIPALITIES...

LAT...LON 1816 6718 1819 6711 1818 6698 1813 6697
      1813 6718

AT 750 PM AST...RIVER LEVELS ALONG THE RIO ROSARIO AND RIO GUANAJIBO 
REMAINED HIGH...BUT WERE WELL BELOW FLOOD STAGE. WITH NO ADDITIONAL 
RAINFALL EXPECTED ACROSS THESE RIVER BASINS THROUGH THE EVENING AND 
OVERNIGHT HOURS...THE FLASH FLOOD ADVISORY WILL BE ALLOWED TO EXPIRE 
AT 8 PM AST.

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:45 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 24, 2:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
345 PM AST THU SEP 24 2009

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL REMAIN LOCATED JUST
NORTHWEST OF THE LOCAL AREA THROUGH AT LEAST SUNDAY AND SHOULD
CONTINUE TO PRODUCE MAINLY FAVORABLE CONDITIONS FOR CONVECTIVE
DEVELOPMENT. A MID LEVEL RIDGE WILL TRY TO GRADUALLY NOSE ACROSS
THE LOCAL ISLANDS FROM THE EAST SUNDAY AND MONDAY...BUT WILL
PROBABLY NEVER REALLY MAKE IT UNTIL TUESDAY OR WEDNESDAY.

&&

.DISCUSSION...FOR FRIDAY THROUGH SUNDAY...DESPITE SOMEWHAT OF AN
OVERALL DRIER TREND...SENSIBLE WEATHER CONDITIONS LOCALLY WILL
CHANGE LITTLE FROM THE PAST SEVERAL DAYS...AS INTENSE DAYTIME
HEATING AND SEA BREEZE CONVERGENCE WORK ON TYPICAL SEPTEMBER...LOW
TO MID 70S...AND IN SOME CASES UPPER 70S SURFACE DEW POINTS...TO
PRODUCE PERIODS OF CLOUDINESS...SHOWERS AND A FEW STRONG
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE CENTRAL AND WESTERN
INTERIOR AND WEST SECTIONS OF PUERTO RICO DURING THE LATE MORNING
THROUGH AFTERNOON HOURS. GIVEN ANTECEDENT SATURATED GROUND
CONDITIONS IN MANY LOCATIONS...THIS NEW RAINFALL WILL RESULT IN
AT LEAST SOME URBAN AND SMALL STREAM FLOODING IN A FEW
LOCATIONS...WITH THE CONTINUED POTENTIAL FOR LOCALIZED FLASH AND
RIVER FLOODING. IN ADDITION...A TROPICAL WAVE IS EXPECTED TO MOVE
ACROSS THE LOCAL AREA SATURDAY NIGHT THROUGH SUNDAY...AND ITS
ASSOCIATED SURGE OF MOISTURE IS DESTINED TO AFFECT THE LOCAL
ISLANDS LATE SUNDAY/SUNDAY NIGHT THROUGH EARLY MONDAY...WITH
ADDITIONAL ACTIVE WEATHER EXPECTED.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS THROUGH TONIGHT. HOWEVER...MVFR AND LOCALLY IFR CONDITIONS
AND MOUNTAIN OBSCURATIONS WILL CONTINUE OVER PARTS OF CENTRAL AND
WESTERN INTERIOR AND WEST PUERTO RICO THROUGH 22Z OR 23Z.

&&

.MARINE...GENERALLY EXPECT WINDS OF 15 KNOTS OR LESS AND SEAS OF 4
FEET OR LESS THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  91  79  91 /  20  50  20  40
STT  79  88  81  89 /  20  40  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

BCS
Hazardous weather outlook, Sep 24, 3:46 AM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
446 AM AST THU SEP 24 2009

AMZ710>745-PRZ001>013-250900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
446 AM AST THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO LOCALIZED NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TO AFFECT THE WESTERN INTERIOR AND NORTHWEST SECTIONS
OF THE ISLAND THIS AFTERNOON. MINOR FLOODING ARE POSSIBLE ACROSS ROADWAYS...
UNDERPASSES...LOW LYING AND POOR DRAINAGE AREAS AS WELL AS URBAN LOCALITIES.
ALSO...THE RISK OF MUDSLIDES CONTINUES ACROSS THESE AREAS DUE TO
SATURATED SOILS PER PREVIOUS RAINS WITHIN THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE ALWAYS WELCOME.

AMZ715-725-VIZ001-002-250900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
446 AM AST THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 24, 12:49 PM CDT, 3 hours 17 minutes before
PRC003-005-071-099-115-131-241830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
149 PM AST THU SEP 24 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 230 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO

     ISABELA...MOCA...QUEBRADILLAS...SAN SEBASTIAN...AGUADILLA AND
     AGUADA

AT 146 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOCA AND ISABELA. THIS THUNDERSTORM WAS
NEARLY STATIONARY AND WILL CONTINUE TO AFFECT THESE AND NEARBY
MUNICIPALITIES THROUGH AT LEAST 230 PM. THIS THUNDERSTORM WILL BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...STRONG WIND
GUSTS TO AT LEAST 40 MPH...TORRENTIAL RAINFALL AND POSSIBLY SOME
SMALL HAIL. FLOODING OF LOW LYING AREAS IS ALSO POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BCS/FC
Special weather statement, Sep 24, 12:54 PM CDT, 3 hours 12 minutes before
PRC003-005-071-099-115-131-241830-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
149 PM AST JUEVES 24 DE SEPTIEMBRE DE 2009

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 2:30 PM AST PARA LAS
PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO

SABELA...MOCA...QUEBRADILLAS...SAN SEBASTIAN...AGUADILLA AND
AGUADA

A LAS 1:46 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA SOBREMOCA E ISABELA. ESTA
TRONDA ESTABA CASI ESTACIONARIA Y CONTINUARA AFECTANDO ESTOS Y LOS
MUNICIPIOS ALEDANOS HASTA AL MENOS LAS 230 PM. ESTA TRONADA SE
ACOMPANARA DE FRECUENTES RELAMPAGOS...FUERTES RAFAGA DE VIENTOS DE
HASTA 40 MPH...LLUVIAS TORRENCIALES Y POSIBLE GRANIZOS PEQUENOS.

RAYOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.
TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN NECESARIOS ANTES
DE QUE LAS TRONADAS SE ACERQUEN.
Special weather statement, Sep 24, 1:01 PM CDT, 3 hours 5 minutes before
PRC003-005-071-099-115-131-241830-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
149 PM AST JUEVES 24 DE SEPTIEMBRE DE 2009

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 2:30 PM AST PARA LAS
PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO

SABELA...MOCA...QUEBRADILLAS...SAN SEBASTIAN...AGUADILLA Y
AGUADA

A LAS 1:46 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO UNA FUERTE TRONADA SOBREMOCA E ISABELA. ESTA
TRONDA ESTABA CASI ESTACIONARIA Y CONTINUARA AFECTANDO ESTOS Y LOS
MUNICIPIOS ALEDANOS HASTA AL MENOS LAS 230 PM. ESTA TRONADA SE
ACOMPANARA DE FRECUENTES RELAMPAGOS...FUERTES RAFAGA DE VIENTOS DE
HASTA 40 MPH...LLUVIAS TORRENCIALES Y POSIBLE GRANIZOS PEQUENOS. ES
POSIBLE QUE OCURRAN INUDACIONES DE AREAS BAJAS.

RAYOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.
TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN NECESARIOS ANTES
DE QUE LAS TRONADAS SE ACERQUEN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:09 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 24, 1:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 24, 1:09 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 24, 2:19 PM CDTAreal Flood AdvisoryJSJ116 min
Sep 24, 3:08 PM CDTAreal Flood AdvisoryJSJ67 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.